Improving the Density of Jammed Disordered Packings Using Ellipsoids

Aleksandar Donev, Ibrahim Cisse, David Sachs, Evan A. Variano, Frank H. Stillinger, Robert Connelly, Salvatore Torquato, P. M. Chaikin

Research output: Contribution to journalArticlepeer-review

1046 Scopus citations


Packing problems, such as how densely objects can fill a volume, are among the most ancient and persistent problems in mathematics and science. For equal spheres, it has only recently been proved that the face-centered cubic lattice has the highest possible packing fraction ψ = π/√18 ≈ 0.74. It is also well known that certain random (amorphous) jammed packings have ψ ≈ 0.64. Here, we show experimentally and with a new simulation algorithm that ellipsoids can randomly pack more densely-up to ψ = 0.68 to 0.71 for spheroids with an aspect ratio close to that of M&M's Candies-and even approach ψ ≈ 0.74 for ellipsoids with other aspect ratios. We suggest that the higher density is directly related to the higher number of degrees of freedom per particle and thus the larger number of particle contacts required to mechanically stabilize the packing. We measured the number of contacts per particle Z ≈ 10 for our spheroids, as compared to Z ≈ 6 for spheres. Our results have implications for a broad range of scientific disciplines, including the properties of granular media and ceramics, glass formation, and discrete geometry.

Original languageEnglish (US)
Pages (from-to)990-993
Number of pages4
Issue number5660
StatePublished - Feb 13 2004

All Science Journal Classification (ASJC) codes

  • General


Dive into the research topics of 'Improving the Density of Jammed Disordered Packings Using Ellipsoids'. Together they form a unique fingerprint.

Cite this